Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 24, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 31, 2025, 4:32 PM EDT for 11 counties in South Carolina. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2025, 4:32 PM EDT (20:32 UTC)
- Expired
- Mar 31, 2025, 5:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Calhoun County, SC, Clarendon County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:40 PM EDT | TSTM WND DMG | 2 Ssw Dreher Island Sp, SC | SCDPS reports tree fell over Frank Shealy Rd near Rocky Retreat Ct. |
| Mar 31, 5:17 PM EDT | TSTM WND DMG | 4 Ese Ridgeway, SC | SC Department of Safety reports a tree down in the road on Smallwood Rd, near the intersection with Summer Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:33 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Mar 31, 3:17 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WUUS52 KCAE 312032
SVRCAE
SCC003-017-027-039-055-057-061-063-071-079-085-312130-
/O.NEW.KCAE.SV.W.0024.250331T2032Z-250331T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
432 PM EDT Mon Mar 31 2025
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Fairfield County in central South Carolina...
Lancaster County in central South Carolina...
Western Lee County in central South Carolina...
Eastern Newberry County in central South Carolina...
Northern Calhoun County in central South Carolina...
West central Clarendon County in central South Carolina...
Lexington County in central South Carolina...
Sumter County in central South Carolina...
Northeastern Aiken County in central South Carolina...
Richland County in central South Carolina...
Kershaw County in central South Carolina...
* Until 530 PM EDT.
* At 432 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Chester State Park to near
Jenkinsville to 13 miles southwest of Red Bank, moving northeast at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Little Mountain, Dalzell, Cedar Grove Fire Station, Lebanon Fire
Station, Manville, Bell Town Fire Station, Summit, Community of
Almond Glen, Mitford, Faith Christian School, Cayce Riverwalk,
Columbia International University, Midway Elementary School, Pine
Ridge, Camp Kinard, Heath Springs, Wateree River Correctional
Institution, Samaria Fire Station, Woodrow, and Camden.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 36 and 116.
Interstate 26 between mile markers 80 and 126.
Interstate 77 between mile markers 0 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
3433 8025 3377 8033 3371 8039 3374 8044
3364 8053 3376 8066 3380 8108 3368 8148
3447 8151 3450 8142 3457 8142 3455 8087
3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2032Z 245DEG 50KT 3466 8135 3421 8126 3377 8137
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EC2 follow-up statements
112
WWUS52 KCAE 312055
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
455 PM EDT Mon Mar 31 2025
SCC003-071-312104-
/O.CAN.KCAE.SV.W.0024.000000T0000Z-250331T2130Z/
Newberry SC-Aiken SC-
455 PM EDT Mon Mar 31 2025
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEWBERRY AND
NORTHEASTERN AIKEN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central South Carolina. A Severe Thunderstorm Watch also remains in
effect until 900 PM EDT for central South Carolina.
LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
3433 8025 3377 8033 3371 8039 3374 8044
3364 8053 3376 8066 3380 8108 3376 8120
3432 8130 3452 8129 3456 8123 3455 8087
3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2054Z 245DEG 44KT 3459 8106 3431 8099 3387 8110
$$
SCC017-027-039-055-057-061-063-079-085-312130-
/O.CON.KCAE.SV.W.0024.000000T0000Z-250331T2130Z/
Fairfield SC-Lancaster SC-Lee SC-Calhoun SC-Clarendon SC-
Lexington SC-Sumter SC-Richland SC-Kershaw SC-
455 PM EDT Mon Mar 31 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR FAIRFIELD...LANCASTER...WESTERN LEE...NORTHERN CALHOUN...WEST
CENTRAL CLARENDON...EASTERN LEXINGTON...SUMTER...RICHLAND AND KERSHAW
COUNTIES...
At 454 PM EDT, severe thunderstorms were located along a line
extending from near Blackstock to near Springdale to near Pine Ridge,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Dalzell, Lebanon Fire Station, Manville, Bell Town Fire Station,
Community of Almond Glen, Mitford, Faith Christian School, Cayce
Riverwalk, Columbia International University, Midway Elementary
School, Pine Ridge, Heath Springs, Wateree River Correctional
Institution, Woodrow, Camden, Mulberry, Seven Oaks, Olympia,
Dentsville, and Lake Murray Marina.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 55 and 116.
Interstate 26 between mile markers 95 and 126.
Interstate 77 between mile markers 0 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
3433 8025 3377 8033 3371 8039 3374 8044
3364 8053 3376 8066 3380 8108 3376 8120
3432 8130 3452 8129 3456 8123 3455 8087
3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2054Z 245DEG 44KT 3459 8106 3431 8099 3387 8110
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CAL258
WWUS52 KCAE 312108
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
508 PM EDT Mon Mar 31 2025
SCC063-312118-
/O.CAN.KCAE.SV.W.0024.000000T0000Z-250331T2130Z/
Lexington SC-
508 PM EDT Mon Mar 31 2025
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEXINGTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central South Carolina. A Severe Thunderstorm Watch also remains in
effect until 900 PM EDT for central South Carolina.
LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
3433 8025 3377 8033 3371 8039 3374 8044
3364 8053 3376 8066 3380 8097 3395 8098
3413 8096 3437 8111 3455 8101 3455 8087
3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2108Z 252DEG 56KT 3464 8080 3436 8073 3392 8084
$$
SCC017-027-039-055-057-061-079-085-312130-
/O.CON.KCAE.SV.W.0024.000000T0000Z-250331T2130Z/
Fairfield SC-Lancaster SC-Lee SC-Calhoun SC-Clarendon SC-Sumter SC-
Richland SC-Kershaw SC-
508 PM EDT Mon Mar 31 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN FAIRFIELD...LANCASTER...WESTERN LEE...NORTHERN CALHOUN...
WEST CENTRAL CLARENDON...SUMTER...RICHLAND AND KERSHAW COUNTIES...
At 508 PM EDT, severe thunderstorms were located along a line
extending from near Irwin to near Lake Wateree Dam to Horrel Hill,
moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Dalzell, Manville, Bell Town Fire Station, Community of Almond Glen,
Mitford, Faith Christian School, Midway Elementary School, Heath
Springs, Wateree River Correctional Institution, Woodrow, Camden,
Mulberry, Dentsville, Forty Acre Rock Preserve, South Sumter, Kershaw
Correctional Institution, Shaw Air Base, McWhirter Airfield, Bethune,
and North Towne Square Shopping Center.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 74 and 116.
Interstate 77 between mile markers 6 and 19, and between mile
markers 22 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
3433 8025 3377 8033 3371 8039 3374 8044
3364 8053 3376 8066 3380 8097 3395 8098
3413 8096 3437 8111 3455 8101 3455 8087
3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2108Z 252DEG 56KT 3464 8080 3436 8073 3392 8084
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:14 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 31, 2:14 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Columbia SC 214 PM EDT Mon Mar 31 2025 .SYNOPSIS... A line of thunderstorms will move across the Southeast today with severe storms possible this afternoon. Well above normal temperatures expected for late week with possible record highs late week and next weekend. && .NEAR TERM /THROUGH TONIGHT/... Key Message(s): - Severe Thunderstorm Watch in effect for the CSRA and portions of central SC. Damaging winds are the primary threat but a few storms may produce a tornado and large hail. Update: Skies clearing over the CSRA and Midlands. This will allow the air mass to destabilize ahead of a line of thunderstorms which will move into the forecast area this afternoon. The largest threat still appears to be areas of damaging winds along the line of thunderstorms. That said, conditions remain sufficient to have a few stronger storms embedded within the line which potentially produce a tornado or large hail. Previous Discussion: An upper level trough continues to shift eastward across the middle of the country which will push a cold front through the area by tonight. Ahead of the front today, continued southerly low level flow around the western Atlantic surface high will provide continued warm and moist advection over the forecast area leading to air mass destabilization through the day. Morning stratus may delay or impact the initial destabilization but guidance suggests MLCAPE values will exceed 1000 J/kg during peak heating with modest but sufficient effective wind shear around 30-40 knots which should support the threat of severe weather. Latest HRRR runs consistently showing this initial convective line diminishing as it moves east of the mountains but leaving a residual outflow boundary somewhere across the northern Midlands. This could become a focus for enhanced helicity and a increased tornado threat when afternoon convection moves into the region. Hi-res guidance is in reasonable agreement developing convection across the Gulf Coast states after 12z which then tracks eastward through the day encountering an increasingly unstable high theta-e environment resulting in a line of strong convection moving through our area mid to late afternoon (18z-01z) with possible isolated discrete cells developing ahead of the line. Hi-res guidance also showing some updraft helicity tracks moving across the Midlands and CSRA with a more recent enhancement of them across the northern Midlands (likely associated with the forecast outflow boundary) which is a change from previous forecast thinking that the tornado threat would primarily be confined to the CSRA and southeast Midlands. So while there does not appear to be a significant tornado threat, with a more likely storm mode being cold pool dominated linear multicellular segments, the tornado threat does exist across the entire forecast area. As mentioned, damaging wind gusts are the primary threat of severe weather given the fairly unidirectional wind profile but large hail cannot be ruled out either. PWAT values continue to be high (over 200% of normal) and will support heavy rain potential but storm motion should be high enough to limit flash flood threat. Temperatures today should warm again well into the 70s with some lower 80s possible in the eastern Midlands, depending on how quickly the lower stratus can burn off. After the convection pushes east of the forecast area this evening lingering cloud cover will limit radiational cooling and expect some return of stratus due to abundant low level moisture in place until the cold front pushes through. Cold advection should commence behind the front late tonight and overnight lows expected to fall into the 50s ranging from the lower 50s west to upper 50s east. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Key Message(s): - Cooler and dry Tuesday with the beginning of a warming trend. Tuesday will be the coolest day this week and likely the driest as PWATs drop to around 0.5" behind the departing cold front. Highs will generally be in the 70s for most places with dewpoints falling back into the 40's or perhaps upper 50s across the southern forecast area. Broad offshore high pressure and upper ridging develops into Wednesday, with some moisture returning to the area and daytime temperatures increasing another 5-8 degrees. A few upslope and isentropically forced showers are possible Wednesday, but accums should be fairly light given PWAT values between 1" and 1.25". Overnight lows should be in the 50s Tuesday night and 60s Wednesday night. && .LONG TERM /THURSDAY THROUGH MONDAY/... Key Message(s): - Highly anomalous warmth expected with near record high temperatures possible Thursday through Sunday. The big story in the extended continues to be the potential for near record or record high temperatures. The surface high becomes well established offshore with upper level ridging continuing to build over the area through the upcoming weekend. NBM high temperatures are in the upper 80s to low 90s Thursday through at least Saturday, though the spread by Sunday is a little larger and temperatures may cool off a few degrees. The EC EFI continues to show highs in the 80th-90th+ percentile across the entire area with a few Shift of Tails bullseyes of 1 Thursday through Saturday, and values drop off a bit to generally 80th percentile for Sunday, so there is good model support for these expected temperatures. The uncertainty of temperatures Sunday and Monday is likely due to timing differences for the next front late next weekend, which will also probably bring the next best chance for a good bit of rainfall. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Isolated showers and possible storms now entering near AGS/DNL and moving toward the east with MVFR ceilings still seen at all sites except at AGS/DNL where it has been bouncing between VFR and MVFR. MVFR ceilings remain with scattered to broken clouds between 1,800 and 2,500 ft or so with near 10 kt southwest winds continuing. The main line of strong to severe thunderstorms is fast approaching eastern GA with isolated showers moving into AGS/DNL at this time, continuing east. Some of these will maintain the possibility of developing into thunderstorms as instability increases ahead of the main line. This activity should be entering near CUB/CAE by 19z or so and some of this may reach near OGB a little later. The timing for the main line of storms is on track with it currently looking to enter AGS/DNL by 19-20z, CUB/CAE by 20-21z, and OGB by 20-22z. This has a history of bringing strong winds with some gusts over 35 kts and ceiling and visibility restrictions. These conditions may last for a couple hours as the main line passes. Behind the line, some isolated showers may linger into the evening but the main impact behind this line of storms continues to be another stratus deck that looks to build back in after 6-8z with light and variable winds, but some guidance has not been as aggressive with how low the deck gets before being pushed out by the front and thus currently have MVFR ceilings and visibilities through around daybreak. EXTENDED AVIATION OUTLOOK... Early morning low clouds continue to be possible Wednesday and Thursday morning with abundant moisture but no precipitation is expected. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
In the hours before
Local storm report, Mar 31, 4:18 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
418 PM EDT Mon Mar 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg 1 N Thomson 33.48N 82.50W
03/31/2025 McDuffie GA 911 Call Center
Dispatch reports tree down on Cobbham Rd.
&&Local storm report, Mar 31, 4:31 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
431 PM EDT Mon Mar 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM Tstm Wnd Dmg 3 NE Plum Branch 33.88N 82.22W
03/31/2025 McCormick SC 911 Call Center
Trees down on Harmony Rd, New Hope Rd, and
Whitetown Rd in Plum Branch. Time estimated
based on radar.
&&
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:50 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 55 min |
| Mar 31, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 63 min |
| Mar 31, 3:37 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 23 min |
| Mar 31, 3:43 PM EDT | Areal Flood Advisory | CAE | Aiken | 2 hr |
| Mar 31, 3:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, Lexington, Newberry, Orangeburg and 1 more | 60 min |
| Mar 31, 4:26 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Lexington, Orangeburg | 64 min |
| Mar 31, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.